advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lewis Center, Ohio, USA:

My two and a half year old son, diagnosed eight months ago, has been on Lantus insulin for about two months. We love the Lantus and his control is better than ever, although we dislike four shots per day for such a young child (so does he!). However, we've noticed that after we've used a vial of Lantus for two weeks, he starts to have unexplained high dinner and bedtime numbers consistently (over 250 mg/dl [13.9 mmol/L]), and as soon as we give him his Lantus dose at 8:30 pm, he's back to normal all night. Is it possible that the Lantus starts to lose its effectiveness after two weeks? Do we need to open a new vial every two weeks?

Answer:

My experience with Lantus (insulin glargine) is limited to the past few months, and here in Florida it is a hot summer so it does not last more than a month, but I have no data. I find it hard to believe the shot at 8:30 pm could help so soon. It shouldn't work until night. I could speculate that as it degrades, you have fewer effective units at work. I just don't know yet.

LD

[Editor's comment: I'm not sure that I quite understand what's going on with your son. Do you use a new vial of Lantus, and then the blood sugar comes down? If it is the same vial you have been using, it seems that the opened vial could not be the problem.

There have been some anecdotal reports that Lantus does not have the same duration in small children, and your son may need a small dose of long-lasting insulin in the morning to counteract the high blood sugars at dinner and bedtime. Another possibility is that his lunchtime Humalog (which I am assuming you are using) is either not enough or is not lasting long enough to cover late afternoon and evening highs. This would be especially true if he is have something with high fat content at lunch (e.g. pizza, macaroni and cheese, hot dogs, etc). To find out if this is happening, try checking some blood sugars two hours after lunch. If the value is more than 50 mg/dl [2.8 mmol/L] higher than it was before lunch, you might try increasing his pre-lunch Humalog. If it is not, yet still high at supper, you might try using Regular instead of Humalog before lunch.

Please discuss this with your son's diabetes team. I hope things work out. SS]

DTQ-20010910213447
Original posting 19 Sep 2001
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.